Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 87, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 28, 2020, 3:43 PM CDT for 4 parishes in Louisiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2020, 3:43 PM CDT (20:43 UTC)
- Expired
- May 28, 2020, 4:06 PM CDT
- In force
- 23 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Acadia Parish, LA, Allen Parish, LA, Evangeline Parish, LA, Jefferson Davis Parish, LA
The radar
The Lake Charles radar (KLCH), 61 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
021
WUUS54 KLCH 282043
SVRLCH
LAC001-003-039-053-282145-
/O.NEW.KLCH.SV.W.0087.200528T2043Z-200528T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
343 PM CDT Thu May 28 2020
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Northeastern Jefferson Davis Parish in southwestern Louisiana...
Southwestern Evangeline Parish in central Louisiana...
Northwestern Acadia Parish in southwestern Louisiana...
Southeastern Allen Parish in southwestern Louisiana...
* Until 445 PM CDT.
* At 343 PM CDT, a severe thunderstorm was located near Elton, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kinder, Basile and Elton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3040 9282 3052 9287 3056 9253 3038 9248
TIME...MOT...LOC 2043Z 264DEG 22KT 3044 9268
HAIL...1.00IN
WIND...60MPH
$$
K. Kuyper1 follow-up statement
521
WWUS54 KLCH 282106
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
406 PM CDT Thu May 28 2020
LAC001-003-039-053-282116-
/O.CAN.KLCH.SV.W.0087.000000T0000Z-200528T2145Z/
Jefferson Davis LA-Evangeline LA-Acadia LA-Allen LA-
406 PM CDT Thu May 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON
DAVIS...SOUTHWESTERN EVANGELINE...NORTHWESTERN ACADIA AND
SOUTHEASTERN ALLEN PARISHES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3040 9282 3052 9287 3056 9253 3038 9248
TIME...MOT...LOC 2105Z 264DEG 22KT 3045 9252
$$
K. KuyperWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:47 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 28, 12:47 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1247 PM CDT Thu May 28 2020 .DISCUSSION... 28/18Z TAF Issuance. && .AVIATION... Convection beginning to take shape acrs Lakes region and lower SE TX. Some of these storms could be strong to severe, capable of producing strong wind gusts and hail up to around an inch. At this time, am not expecting any severe weather to directly impact any terminals although inserted TEMPO group at BPT for wind gusts to 35 KT along with IFR vsbys/MVFR cigs over the next 3 hours. Will amend should the situation change. Otherwise, expect mostly VFR conditions acrs the region through the period with a mix of SCT lower clouds and intermittent BKN mid/high clouds. Expect southerly winds less than 10 KT at southern terminals today with VRB at AEX. Winds will become lt/vrbl tonight, then northerly less than 10 KT by Friday morning as a weak front crosses the area. 24 && .PREV DISCUSSION... /issued 1114 AM CDT Thu May 28 2020/ UPDATE... Latest WV imagery and UA analysis shows the upper low migrating slowly over AR. Sfc features remain difficult to define as the pres gradient and wind field remain weak, although a very diffuse boundary appears to extend from AR into SE TX with southerly winds acrs S LA and the coastal waters trending more vrbl further inland. Area radars show patchy light to moderate rain/showers acrs cntl LA and SE TX. An ocnl lightning strike is possible, but overall thunder has been minimal. Despite considerable cloudiness from the Lakes region into cntl LA, expect increasing instability with daytime heating, and an increasing chance for showers and tstms as the day progresses. The risk for a few strong to marginally severe storms also remains, with isolated strong wind gusts and/or hail possible. Made a few minor modifications to the fcst this morning, namely hourly temps and dewpoints as well as sky conditions. This resulted in a slight adjustment to sky condition wording in the zones, but otherwise no significant changes were made. 24 PREV DISCUSSION... /issued 621 AM CDT Thu May 28 2020/ AVIATION... VFR conditions are expected to prevail at area terminals throughout the day with BKN high clouds. Scattered showers are expected to develop by mid-morning and transition to thunderstorms during the afternoon hours. Ceiling and visibility restrictions along with brief gusty winds will be possible in the vicinity of any stronger showers and storms. Shower and thunderstorm activity should decrease during the late afternoon into the early evening. 26 PREV DISCUSSION... /issued 330 AM CDT Thu May 28 2020/ DISCUSSION... Upper low still nearly stationary across OK and AR this morning. Radar is all clear for the time being. Guidance is not in as good of agreement as yesterday with precipitation chances, however the pattern still looks favorable for showers and thunderstorms to develop over much of the area again today. The low will begin to open up and lift out to the northeast resulting in a weak front entering into the region this afternoon into tonight. This should aid in thunderstorm development this afternoon, even though some of the guidance looks low on the POPs other guidance is still indicating likely POPs. A drying trend should begin into the remainder of the week and early next week looks dry. By the later half of next week, guidance looks favorable for normal spring early summer shower and thunderstorm activity. 27 && .PRELIMINARY POINT TEMPS/POPS... AEX 81 64 86 64 / 60 20 20 0 LCH 86 69 87 69 / 50 30 20 0 LFT 87 69 87 69 / 30 40 30 10 BPT 85 70 87 69 / 50 20 20 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && AVIATION...24
Hazardous weather outlook, May 28, 5:43 AM CDT, 10 hours before
Hazardous Weather Outlook National Weather Service Lake Charles LA 543 AM CDT Thu May 28 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-291045- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 543 AM CDT Thu May 28 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low, however some storms could get strong enough in the afternoon to produce some hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-291045- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 543 AM CDT Thu May 28 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 28, 11:56 AM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1156 AM CDT Thu May 28 2020
TXZ201-215-216-261-281745-
Orange TX-Jefferson TX-Hardin TX-Southern Jasper TX-
1156 AM CDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...SOUTHERN
HARDIN...WESTERN ORANGE AND SOUTHERN JASPER COUNTIES UNTIL 1245 PM
CDT...
At 1154 AM CDT, Doppler radar was tracking strong thunderstorms near
Devers, or 8 miles east of Liberty, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Beaumont, Lumberton, Vidor, Silsbee, Kountze, Sour Lake, Nome,
Hamshire, Bevil Oaks, China, Rose City, Pine Forest, Lakeview, Weiss
Bluff and Fannett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3023 9464 3043 9419 3011 9386 2980 9435
2989 9436 2989 9443 2990 9444 3011 9445
3011 9460
TIME...MOT...LOC 1654Z 241DEG 19KT 3001 9466
K. KuyperSpecial weather statement, May 28, 1:47 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
147 PM CDT Thu May 28 2020
TXZ180-259-260-281930-
Northern Newton TX-Northern Jasper TX-Tyler TX-
147 PM CDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR TYLER...WEST CENTRAL NEWTON AND
NORTHEASTERN JASPER COUNTIES UNTIL 230 PM CDT...
At 147 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Ebenezer to near Town
Bluff to near Fred. Movement was east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Jasper, Woodville, Kirbyville, Colmesneil, Call, Fred, Warren, Town
Bluff, Trout Creek, Magnolia Springs, Mt. Union, Spurger, Jamestown,
Roganville, Ivanhoe, Bleakwood and Hillister.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3098 9445 3100 9383 3056 9380 3059 9456
3070 9459
TIME...MOT...LOC 1847Z 259DEG 15KT 3095 9425 3077 9420 3058 9423
K. KuyperSpecial weather statement, May 28, 2:02 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
202 PM CDT Thu May 28 2020
TXZ180-201-281945-
Hardin TX-Tyler TX-
202 PM CDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TYLER AND NORTHEASTERN
HARDIN COUNTIES UNTIL 245 PM CDT...
At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wildwood, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kountze, Warren, Fred, Wildwood, Caney Head and Village Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3061 9411 3033 9423 3050 9454 3061 9457
3069 9457
TIME...MOT...LOC 1901Z 300DEG 22KT 3058 9449
K. KuyperSpecial weather statement, May 28, 3:15 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Lake Charles LA 315 PM CDT Thu May 28 2020 LAZ030-041-TXZ260-262-282100- Calcasieu LA-Beauregard LA-Southern Newton TX-Northern Newton TX- 315 PM CDT Thu May 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAUREGARD... NORTHWESTERN CALCASIEU PARISHES IN SOUTHWESTERN LOUISIANA AND SOUTHERN NEWTON COUNTIES UNTIL 400 PM CDT... At 315 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Bivens to near Bancroft to near Devils Pocket. Movement was southeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Merryville, Singer, Fields, Devils Pocket, Bivens, Lunita and Bancroft. LAT...LON 3073 9332 3030 9360 3044 9382 3077 9360 TIME...MOT...LOC 2015Z 300DEG 26KT 3065 9363 3052 9365 3045 9373 K. Kuyper
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:28 PM CDT | Special Marine Warning | LCH | 45 min | |
| May 28, 3:15 PM CDT | Special Weather Statement | LCH | Beauregard | 45 min |
| May 28, 3:56 PM CDT | Special Weather Statement | LCH | Vermilion | 49 min |
| May 28, 4:13 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Evangeline, Saint Landry | 32 min |
| May 28, 4:40 PM CDT | Special Marine Warning | LCH | 50 min | |
| May 28, 4:50 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, St. Mary | 40 min |
| May 28, 5:16 PM CDT | Special Marine Warning | LCH | 29 min | |
| May 28, 5:39 PM CDT | Special Marine Warning | LCH | 25 min | |
| May 28, 6:04 PM CDT | Special Weather Statement | LCH | St. Mary | 41 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.